BBC NEWS
BBCi CATEGORIES   TV   RADIO   COMMUNICATE   WHERE I LIVE   INDEX    SEARCH 

BBC News UK Edition
 You are in: Health: Background Briefings: Drugs  
News Front Page
World
UK
England
N Ireland
Scotland
Wales
Politics
Business
Entertainment
Science/Nature
Technology
Health
Medical notes
Education
-------------
Talking Point
-------------
Country Profiles
In Depth
-------------
Programmes
-------------
BBC Sport
BBC Weather
CBBC News
SERVICES
-------------
EDITIONS
Drugs Wednesday, 7 April, 1999, 14:01 GMT 15:01 UK
US heroin overdoses soar
Intravenous heroin uses creates an almost instant high
The number of heroin users in the US who suffer overdoses is rising fast, but many deaths are preventable, according to an emergency medicine specialist.

Official figures show the number of heroin users attending casualty departments in US hospitals more than doubled between 1990 and 1996 - from 33,900 to 70,500.

Dr Karl Sporer, who treats patients at San Francisco General Hospital Medical Center, says many heroin-related deaths could be prevented if overdose was accurately diagnosed and treatment begun within an hour of overdose.

Writing in the Annals of Internal Medicine, he says preventive measures like weaning users onto methadone could reduce the number of deaths.

He believes heroin is more dangerous than many other drugs because it is rapidly absorbed by the brain.

In his review of medical literature on heroin, he found that injecting heroin into the bloodstream was by far the faster way of getting a heroin "rush".

With intravenous use, 68% of heroin is absorbed into the brain, compared to less than 5% of morphine.

Dr Storer said: "One surprise was the documentation of the dramatic activity of heroin in the body compared to morphine and other opiates.

"Heroin is more soluble in the fat cells so it crosses the blood-brain barrier within 15-20 seconds, rapidly achieving a high level in the brain and central nervous system, which accounts for both the 'rush' experienced by users and the toxicity."

Peaks

Dr Storer's research also suggested that heroin users' high peaks in the blood serum in less than one minute after injection.

If the drug is snorted or injected into the muscle instead of the blood, the peak occurs in up to five minutes.

Heroin-related emergency admissions are rising fast in the US
If it is injected into the subcutaneous tissue beneath the skin, the peak can occur in between five and 10 minutes.

Dr Storer says the way the drug is administered can strongly affect its potential for causing death or overdose.

He says most overdoses are caused by injecting the drug into the bloodstream.

Around 2% of injecting heroin users die each year.

Dr Storer says most are in their late 20s or early 30s, have been using the drug for between five and 10 years and are fairly dependent on it.

Many use other drugs, particularly alcohol.

Most of those who die did not seek medical help or sought it too late, mainly because of fears about police involvement.

Dr Storer says education programmes which encourage people to ring for an ambulance when an overdose is suspected could help cut deaths.

Programmes could also focus on users' most vulnerable times for overdose, for example, the first year after stopping addiction treatment and the first two weeks after release from prison.

Overdose

Heroin acts on key receptors in the brain, causing slowed breathing, feelings of euphoria and physical dependence.

Overdose is generally diagnosed if a patient presents with severe coma, combined with very slowed breathing, extremely constricted pupils and/or evidence of drug use.

Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Drugs stories are at the foot of the page.


E-mail this story to a friend

Links to more Drugs stories

© BBC ^^ Back to top

News Front Page | World | UK | England | N Ireland | Scotland | Wales |
Politics | Business | Entertainment | Science/Nature | Technology |
Health | Education | Talking Point | Country Profiles | In Depth |
Programmes